MAUDE Adverse Event Report: VASCUTEK LTD THORAFLEX HYBRID PLEXUS

VASCUTEK LTD THORAFLEX HYBRID PLEXUS
Catalog Number THP2628X100A-G
Medical Device Problem Codes Off-Label Use (1494); Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Event or Problem Description
The super-stiff guidewire was likely coiled within the descending aorta.During attempted withdrawal, the wire appeared to bend, which in turn caused deformation of the applicator tip and prevented wire retrieval.A 44-year-old male patient presented with an acute type a aortic dissection.The device was opened and prepared in accordance with the instructions for use (ifu).An antegrade amplatz super-stiff guidewire was placed to facilitate delivery of the thoraflex hybrid device.The device was advanced into position, and the handle was actuated to unsheath the stent portion of the device.The collar holder suture was removed as per standard technique.Upon attempted removal of the guidewire, resistance was encountered, and the wire could not be withdrawn.The surgeon made multiple attempts to retrieve the wire; however, it was determined that the wire had become caught within the distal tip of the applicator.Intraoperative findings and management: the super-stiff guidewire was likely coiled within the descending aorta.During attempted withdrawal, the wire appeared to bend, which in turn caused deformation of the applicator tip and prevented wire retrieval.Due to the inability to safely separate the wire from the delivery system, the surgeon elected to remove the entire system as a single unit.Following removal, the surgeon cut the stented segment of the graft and proceeded with a zone 2 arch replacement, utilizing the osg portion of the graft to complete the repair (the osg portion of the graft refers to the specific area of the skin that is taken from the donor site and used to cover the graft site).This repair is an off label use of the device.
 
Additional Manufacturer Narrative
Clinical code: 4582- no clinical signs, symptoms or conditions: following removal of thoraflex hybrid plexus, the surgeon cut the stented segment of the graft and proceeded with a zone 2 arch replacement, utilizing the osg portion of the graft (the osg portion of the graft refers to the specific area of the skin that is taken from the donor site and used to cover the graft site) to complete the repair.Procedure was successful.Impact code: 2199 - no health consequences or impact: - procedure was successful.Medical device problem code: 2919- device-device incompatibility- the super-stiff guidewire was likely coiled within the descending aorta.During attempted withdrawal, the wire appeared to bend, which in turn caused deformation of the applicator tip and prevented wire retrieval.1494- off-label use- following removal, the surgeon cut the stented segment of the graft and proceeded with a zone 2 arch replacement, utilizing the osg portion of the graft to complete the repair.Component code: 4755 - part/component/sub-assembly term not applicable.Type of investigation: 4111 - communication/interviews: additional questions have been asked for the complaint on 06 jan 26.3331 - analysis of production records: a review of manufacturing records was performed no issues were identified.Investigation findings: 3233 - results pending completion of investigation.Investigation conclusion: 11- conclusion not yet available.
 
Additional Manufacturer Narrative
Clinical code 4582- no clinical signs, symptoms or conditions: following removal of thoraflex hybrid plexus, the surgeon cut the stented segment of the graft and proceeded with a zone 2 arch replacement, utilizing the osg portion of the graft (the osg portion of the graft refers to the specific area of the skin that is taken from the donor site and used to cover the graft site) to complete the repair.Procedure was successful.Impact code 2199 - no health consequences or impact: procedure was successful.Medical device problem code 2993- adverse event without identified device or use problem- no manufacturing defects were found on the returned shaft/handle assembly.Component code: 4755 - part/component/sub-assembly term not applicable.Type of investigation: 4111 - communication/interviews: additional questions have been asked for the complaint on 13 nov 25.3331 - analysis of production records: a review of manufacturing records was performed no issues were identified.10- testing of actual/suspected device: no manufacturing defects were found on the returned shaft/handle assembly.4110- trend analysis- four year review was performed for thoraflex hybrid sales jan 22 - dec 25 vs delivery system wire type jan 22 - dec 25, occurrence rate is (b)(4).Investigation findings: 213- no device problem found- no manufacturing defects were found on the returned shaft/handle assembly.Investigation conclusion: 4323- device problem excluded- no manufacturing defects were found on the returned shaft/handle assembly.A full batch review was performed for (b)(4), and no issues were identified during manufacturing process from raw materials to finished products.4315- cause not established- there is limited information provided regarding the exact sequence of events that led up to the guide wire becoming stuck in the delivery system tip, a definitive root cause cannot be stated.4310- cause traced to non-device related factors- it appears likely that the root cause was coiling of the guide wire in the descending aorta just distal of the delivery system, combined with attempting to remove the guide wire proximally, with the tight angle of the guide wire at the entry port resulting in the guide wire not passing freely through the tip.
 
Event or Problem Description
The super-stiff guidewire was likely coiled within the descending aorta.During attempted withdrawal, the wire appeared to bend, which in turn caused deformation of the applicator tip and prevented wire retrieval.A 44-year-old male patient presented with an acute type a aortic dissection.The device was opened and prepared in accordance with the instructions for use (ifu).An antegrade amplatz super-stiff guidewire was placed to facilitate delivery of the thoraflex hybrid device.The device was advanced into position, and the handle was actuated to unsheath the stent portion of the device.The collar holder suture was removed as per standard technique.Upon attempted removal of the guidewire, resistance was encountered, and the wire could not be withdrawn.The surgeon made multiple attempts to retrieve the wire; however, it was determined that the wire had become caught within the distal tip of the applicator.Intraoperative findings and management: the super-stiff guidewire was likely coiled within the descending aorta.During attempted withdrawal, the wire appeared to bend, which in turn caused deformation of the applicator tip and prevented wire retrieval.Due to the inability to safely separate the wire from the delivery system, the surgeon elected to remove the entire system as a single unit.Following removal, the surgeon cut the stented segment of the graft and proceeded with a zone 2 arch replacement, utilizing the osg portion of the graft to complete the repair (the osg portion of the graft refers to the specific area of the skin that is taken from the donor site and used to cover the graft site).This repair is an off label use of the device.This report is being submitted as final for manufacturing report number 9612515-2026-00001 to provide event closure information for (b)(4).

Brand Name
THORAFLEX HYBRID PLEXUS
Common Device Name
THORAFLEX HYBRID
Manufacturer (Section D)
VASCUTEK LTD
newmains avenue
inchinnan
glasgow, PA49R R
UK  PA49RR
Manufacturer (Section G)
VASCUTEK LTD
newmains avenue
inchinnan
glasgow, PA49R R
UK   PA49RR
Manufacturer Contact
laura allan
newmains avenue
inchinnan
glasgow, PA49R-R
UK   PA49RR
MDR Report Key24002710
Report Number9612515-2026-00001
Device Sequence Number18775602
Product Code QSK
UDI-Device Identifier05037881026701
UDI-Public05037881026701
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P210006
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Modification/Adjustment
Type of Report Initial
Report Date (Section B) 01/08/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberTHP2628X100A-G
Device Lot Number26195615
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/12/2025
Initial Report FDA Received Date01/08/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/16/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale